Alert archive / Montana / Heavy Snow Warnings in 2007

Heavy Snow Warning 4, NWS Missoula, MT

February 15, 20079 counties in Montana; Clearwater County, Idaho County, Idaho

NWS Missoula, MT issued this heavy snow warning at Feb 15, 2007, 2:18 AM MST for 9 counties in Montana; Clearwater County, Idaho County, Idaho. It was in force for 24 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 15, 2007, 2:18 AM MST (09:18 UTC)
Expired
Feb 16, 2007, 2:12 AM MST
In force
24 hr
Issued by
NWS Missoula, MT

Counties Clearwater County, ID, Idaho County, ID, Flathead County, MT, Granite County, MT, Lake County, MT, Lincoln County, MT, Mineral County, MT, Missoula County, MT, Powell County, MT, Ravalli County, MT, Sanders County, MT

The radar

The Missoula radar (KMSX), 38 km from the middle of the area, began a volume at 09:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 00:00Z, 9.3 hours before the alert went out and 159 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 00:00Z on 2007-02-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 00:00Z on 2007-02-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
621 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
195 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this heavy snow warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this heavy snow warning went out at Feb 14, 10:51 PM MST, 3 hours 27 minutes earlier.

Area forecast discussion, Feb 14, 10:51 PM MST, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
1051 PM MST WED FEB 14 2007

.UPDATE...QUICK UPDATE TO SHORTEN THE EXPIRATION TIME OF THE WIND
ADVISORY IN THE CAMAS PRAIRIE. THE SOUTH GRADIENT WEAKENS
CONSIDERABLY AFTER MIDNIGHT FRIDAY.

&&

.AVIATION...CEILINGS WILL BEGIN TO LOWER TONIGHT WHICH WILL
OBSCURE MOUNTAIN RANGES AND PASSES. SNOWFALL WILL START OVER THE
REGION OVERNIGHT TONIGHT AND WILL REDUCE VISIBILITY AT TERMINALS
AND CAUSE RUNWAY SURFACES TO BE SLICK. WINDS ARE EXPECTED TO PICK
UP FROM THE WEST THURSDAY AFTERNOON AND MAY CAUSE TURBULENCE...SEE
APPROPRIATE TAFS AND TWEBS.

&&

.PREV DISCUSSION... /ISSUED 834 PM MST WED FEB 14 2007/

UPDATE...THE ONSET OF PRECIPITATION IS A TAD SLOWER. SOME UPDATES
WILL BE MADE FOR THE WORDING OF THIS TIMING TO LATER THIS EVENING.

PREV DISCUSSION... /ISSUED 224 PM MST WED FEB 14 2007/

DISCUSSION...A VERY COMPLEX AND MESSY FORECAST ON TAP FOR THE
SHORT-TERM PERIOD. AN INITIAL WEATHER SYSTEM WAS ALREADY TREKKING
ACROSS OREGON/WASHINGTON THIS AFTERNOON. THIS SYSTEM WILL BE
SPREADING SNOWFALL INTO THE IDAHO PANHANDLE AND NORTHWEST MONTANA
ZONES TONIGHT. ACCUMULATING SNOW CAN BE EXPECTED TONIGHT AND INTO
THURSDAY MORNING. SATELLITE IMAGERY SUGGESTS A SECOND..WARMER AND
CONSIDERABLY MORE MOIST SYSTEM WILL IMPACT THE REGION THURSDAY AND
THURSDAY NIGHT. THE JETSTREAM WILL MIGRATE NORTHWARD WITH A
SOUTHERLY FLOW AT THE LOWER LEVELS PUMPING WARMER AIR NORTHWARD. AS
SNOW LEVELS RISE...PRECIPITATION WILL BE TRANSITIONING TO RAIN IN
MOST VALLEY LOCATIONS. HOWEVER...MOUNTAINS AND HIGHER ELEVATIONS
STAND TO GAIN SIGNIFICANT AMOUNTS OF SNOW UNDER THIS MOIST
WESTERLY FLOW ALOFT.

IN ADDITION TO SNOW HIGHLIGHTS...A TIGHTENING SURFACE PRESSURE
GRADIENT AND SUPPORTIVE SOUTHWEST WINDS ALOFT FAVOR THE
DEVELOPMENT OF STRONG WINDS IN PORTIONS OF NORTH-CENTRAL IDAHO
LOWLANDS THURSDAY AFTERNOON. STRONGEST WINDS ARE EXPECTED
OVERNIGHT THURSDAY NIGHT. A WIND ADVISORY HAS BEEN ISSUED FOR
THESE STRONG WINDS.

FRIDAY...AN ASSOCIATED FRONTAL BOUNDARY WILL PASS THROUGH THE
REGION EARLY IN THE MORNING. THE AIR MASS WILL BECOME MORE
UNSTABLE AS LAPSE RATES STEEPEN. PRECIPITATION WILL BECOME MORE
SHOWERY IN NATURE. A STRONG WEST-NORTHWEST ORIENTED JET STREAM
OVER THE REGION WILL OFFER SYNOPTIC LIFT AND OROGRAPHICALLY
ENHANCE SHOWERS. TEMPERATURES WILL REMAIN WARM ENOUGH FOR RAIN OR
RAIN/SNOW MIX IN MOST VALLEYS. WINDS IN THE LOWLANDS OF NORTH-
CENTRAL IDAHO WILL DIMINISH AFTER THE PASSAGE OF THIS FRONTAL
BOUNDARY...BUT WESTERLY WINDS ELSEWHERE WILL INCREASE.

FRIDAY NIGHT THROUGH SUNDAY...A HIGH PRESSURE RIDGE WILL GRADUALLY
BUILD OVER THE NORTHERN ROCKIES LATE FRIDAY. RAIN AND SNOW
SHOWERS WILL GRADUALLY DIMINISH AS SUBSIDENCE ALOFT SQUASHES
MOISTURE TO THE LOWEST ELEVATIONS AND ALLOWS THE ATMOSPHERE TO
STABILIZE. BY SATURDAY NIGHT...THE SURFACE HIGH WILL BE FIRMLY IN
PLACE PRODUCING STRONG VALLEY INVERSIONS...CLEARING SKIES AND WARM
MOUNTAINS TEMPERATURES. FOG FORMATION IS LIKELY IN THE VALLEYS OF NORTHWEST
MONTANA AND NORTH CENTRAL IDAHO SATURDAY NIGHT AND SUNDAY MORNING.

BY SUNDAY AFTERNOON...MORE PROGRESSIVE WESTERLY FLOW WILL ALLOW
BOUTS OF MOISTURE AND SHORTWAVE ENERGY TO AFFECT THE REGION ONCE
AGAIN. POPS SLIGHTLY HIGHER THAN CLIMATOLOGY HAVE BEEN INTRODUCED
TO ACCOUNT FOR THIS MOIST UPPER LEVEL FLOW. ADDITIONALLY...TEMPERATURES
WILL COOL TO MORE SEASONABLE NORMS.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...WINTER STORM WATCH FROM 5 AM MST THURSDAY THROUGH LATE THURSDAY
     NIGHT ABOVE 5500 FEET FOR BITTERROOT/SAPPHIRE MOUNTAINS.

     SNOW ADVISORY UNTIL 11 AM MST THURSDAY FOR KOOTENAI/CABINET
     REGION-LOWER CLARK FORK REGION-WEST GLACIER REGION.

     WINTER STORM WATCH FROM THURSDAY MORNING THROUGH LATE THURSDAY
     NIGHT ABOVE 4500 FEET FOR KOOTENAI/CABINET REGION-LOWER CLARK
     FORK REGION- POTOMAC/SEELEY LAKE REGION-WEST GLACIER REGION.

ID...WIND ADVISORY FROM 1 PM TO 10 PM PST THURSDAY FOR LOWER HELLS
     CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE REGION.

     WINTER STORM WATCH FROM 4 AM PST THURSDAY THROUGH LATE THURSDAY
     NIGHT ABOVE 5500 FEET FOR NORTHERN CLEARWATER MOUNTAINS-
     SOUTHERN CLEARWATER MOUNTAINS.

&&

SHORT TERM...RPN
LONG TERM....MSJ
AVIATION...RPN
Hazardous weather outlook, Feb 14, 5:18 AM MST, 21 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MISSOULA MT
518 AM MST WED FEB 14 2007

IDZ005-006-MTZ001-004-150030-
NORTHERN CLEARWATER MOUNTAINS-SOUTHERN CLEARWATER MOUNTAINS-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
518 AM MST WED FEB 14 2007 /418 AM PST WED FEB 14 2007/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

A STRONG PACIFIC STORM SYSTEM WILL MOVE OVER WESTERN MONTANA AND
NORTH CENTRAL IDAHO LATE TONIGHT. ALTHOUGH THIS SYSTEM WILL BRING
WARM AIR INTO THE REGION...PRECIPITATION WILL BEGIN TO FALL BEFORE
TEMPERATURES AND SNOW LEVELS RISE. SNOWFALL MAY BE BRIEF OVER MANY
AREAS...BUT HAS THE POTENTIAL TO BE HEAVY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ANOTHER STRONG SYSTEM IS EXPECTED OVER CENTRAL IDAHO AND WESTERN
MONTANA THURSDAY NIGHT. ALTHOUGH THIS WILL BE A FAIRLY WARM
SYSTEM...IT HAS THE POTENTIAL TO BRING HEAVY SNOWFALL TO HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ007-008-150030-
OROFINO/GRANGEVILLE REGION-LOWER HELLS CANYON/SALMON RIVER REGION-
418 AM PST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

GUSTY SOUTHERLY WINDS WILL PICK UP THURSDAY AFTERNOON AHEAD OF A
STRONG STORM SYSTEM IMPACTING THE AREA THURSDAY NIGHT. STRONG
SOUTHERLY WINDS ARE EXPECTED LATE THURSDAY AFTERNOON AND EVENING
FROM THE SALMON RIVER REGION TO THE CAMAS PRAIRIE.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

IDZ009-010-MTZ002-003-005>007-043-150030-
WESTERN LEMHI COUNTY-EASTERN LEMHI COUNTY-WEST GLACIER REGION-
FLATHEAD/MISSION VALLEYS-MISSOULA/BITTERROOT VALLEYS-
BITTERROOT/SAPPHIRE MOUNTAINS-BUTTE/BLACKFOOT REGION-
POTOMAC/SEELEY LAKE REGION-
518 AM MST WED FEB 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
IDAHO...NORTHWEST MONTANA AND WEST CENTRAL MONTANA.

.DAY ONE...TODAY AND TONIGHT

HAZARDOUS WEATHER IS NOT EXPECTED TODAY OR TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

A STRONG STORM SYSTEM IS EXPECTED OVER CENTRAL IDAHO AND WESTERN
MONTANA THURSDAY NIGHT. ALTHOUGH THIS WILL BE A FAIRLY WARM
SYSTEM...IT HAS THE POTENTIAL TO BRING HEAVY SNOWFALL TO HIGHER
ELEVATIONS.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 15, 2:05 AM MSTWinter Storm WarningMSOFlathead, Granite, Lake, Lincoln, Mineral, Missoula and 3 more13 min
Feb 15, 2:10 PM MSTWinter Storm WarningMSOFlathead, Granite, Lake, Mineral, Missoula, Powell and 2 more12 hr

Nearby

Heavy Snow Warnings in Montana, 2007Heavy Snow Warnings in Idaho, 2007Every heavy snow warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.